Wildfire, Lewiston Area
- When
- August 19, 2:00 PM PST to August 27, 9:00 AM PST
- Where
- Lewiston Area forecast zone
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 46.327, -116.750 (the zone’s center; the record gives no point)
The Triumph Lane wildfire started around 1400 PST on August 19th and grew to 675 acres within two days from strong winds. The fire was located 18 miles east of Lewiston near the community of Culdesac.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
The Triumph Lane wildfire started around 1400 PST on August 19th and grew to 675 acres within two days from strong winds. The fire was located 18 miles east of Lewiston near the community of Culdesac. The fire burnt through brush, tall grass, and pockets of timber. Twenty structures were threatened but only six were lost in the fire including one trailer home and four outbuildings.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 19, 1:28 PM PST, 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 228 PM PDT Mon Aug 19 2013 .SYNOPSIS... Westerly flow will continue over the Inland Northwest through Tuesday with dry weather and seasonal temperatures. The weather will turn more unsettled toward late Thursday into Friday with a renewed threat of thunderstorms. Southerly flow will continue into next weekend increasing moisture and continuing the possibility of thunderstorms. Temperatures will trend above normal through the week with a dip in temperatures expected on Friday. && .DISCUSSION... Tonight through Tuesday night: The Inland NW will remain under zonal flow aloft continuing to promote dry conditions and seasonal temperatures. The main weather issues will be from this afternoon into the evening hours will be dealing with a dry cold front passage and resultant gusty winds. These conditions will elevate the risk for spreading grass fires and may even result in localized blowing dust near recently plowed fields. As of 2PM...the cold front was just crossing into Western WA and pressure gradients between Portland and Kalispell were above 7mb. The gradient should peak around 9mb this afternoon before weakening overnight. Wind gusts up to 30 mph will be possible along the Waterville Plateau and Wenatchee River Valley, otherwise gusts between 20 and 25 mph will be more common. Much drier air will spill into the region tonight and tomorrow. Temperatures on Tuesday will be similar to Monday but the drier dewpoints and decreasing winds for Tuesday night will set the stage for a cool night, especially within the valleys of Northern WA and the Idaho Panhandle where a few upper 30's to low 40's will be possible. /sb Wednesday through Thursday: A longwave trough of low pressure will dig across the eastern Pacific, which will transition the flow pattern from a more westerly/dry flow to a southwesterly more moist flow pattern. Precipitation in this flow pattern will hold off until later in the week, but we will see an influx of higher 850 mb temps across the region from 18-19 Celsius on Tuesday to around 23-25 Celsius by Thursday. This warming trend is expected to peak on Thursday with high temps pushing into the upper 80s and 90s, which is roughly 10 degrees above average. Thursday night through Friday evening: This is when our weather across the Inland Northwest could get a bit more active. Medium range model guidance have been consistent in showing the cutoff low pressure system off the coast of California eject northeastward over the region during this period. My confidence is moderate to high that we will at least see an isolated chance for some nocturnal thunderstorms Thursday night, which could linger into Friday. Models also have been consistent in showing a fairly potent vorticity maximum with this wave. This gives me confidence that the forcing will be there for some elevated convection. What is more uncertain is the instability. Models continue to show elevated instability on the weaker side. 12Z model guidance came in with this instability a bit further west than what we had in the forecast. A chance of thunderstorms will be possible across the ID Panhandle and this threat will be possible as far west as the Upper Columbia Basin up to the Okanogan Highlands. Models are little bit uncertain with timing, so it is difficult to say at this point if the risk for convection will have shift east of the area by Friday afternoon. The upper level wave does look as if it will have its impact at lower levels with models spinning up a surface low over eastern WA that will track into western Montana on Friday. Good cold air advection behind this surface feature is expected. This will decrease temps back to seasonal average and could result in some breezy southwesterly winds across the region. /SVH Friday Night through Saturday Night: The medium range models are in good agreement that the upper low currently off the coast of California will be shearing and moving into northwest Montana/Alberta by Friday evening. Thunderstorm chances should be diminishing by Friday evening and that lull in convective activity should carry into Saturday morning. By Saturday afternoon/evening, our attention will turn to central Oregon for a potential breeding ground for thunderstorms. The GFS, ECMWF and Canadian models all forecast convection (to some degree) over the high terrain of Oregon on Saturday afternoon/evening. The south/southwest trajectory of the 700-300mb winds suggests that Oregon storms will track toward south central and southeast Washington. At this time, it does not appear that there will be sufficient surface based instability to sustain deep convection into the Columbia Basin Saturday afternoon/evening. However, high-based/nocturnal thunderstorms could be a possibility Saturday night. A 20 percent chance of overnight showers and thunderstorms has been included in the forecast for Lewiston, Ritzville, Pullman, Spokane, Sandpoint and Colville. This is not a particularly high confidence forecast, but the influx of Precipitable water overnight Saturday ahead of deepening trough off the Oregon coast suggests at least the potential of organized late night thunderstorms. /GKoch Sunday and Monday: The models are indicating a deep trough will be pressing into the region this period. The trough will bring southwest to southerly flow into the region and bring moisture from the Southern Pacific US to the area. The moisture and instability associated with the trough keeps the potential for isolated thunderstorms in the Cascades and Northern Mountains of WA and the ID Panhandle. There is a slight chance of a thunderstorm in the Columbia Basin but current model indicators are fairly weak. An increase in surface winds to breezy conditions is expected as the trough will tighten the pressure gradient in the region. Sunday temperatures are expected to be warmer than Monday as cloud cover will hinder warming on Monday. The temperatures are expected to be slightly above normal. /JDC && .AVIATION... 18Z TAFS: Winds will be gusty today across central and eastern Washington. For Spokane, Pullman and Lewiston gusts in the 15-20kt range will be common between 18z and 02z. For Wenatchee, the combination of gap winds and the evening drainage wind off the Cascades will likely generate gusts between 20-25kt between 01-04z. No ceiling or visibility restrictions are anticipated for the next several days. /GKoch && .PRELIMINARY POINT TEMPS/POPS... Spokane 55 82 53 87 59 90 / 0 0 0 0 0 0 Coeur d'Alene 51 81 47 87 55 89 / 0 0 0 0 0 10 Pullman 49 81 44 88 48 90 / 0 0 0 0 0 10 Lewiston 60 89 56 94 61 96 / 0 0 0 0 10 10 Colville 47 85 45 90 51 93 / 0 0 0 0 0 0 Sandpoint 47 79 45 85 46 87 / 0 0 0 0 0 0 Kellogg 55 79 53 86 56 88 / 0 0 0 0 0 10 Moses Lake 53 86 51 91 58 94 / 0 0 0 0 0 0 Wenatchee 58 85 56 90 64 93 / 0 0 0 0 0 0 Omak 48 86 46 91 60 94 / 0 0 0 0 0 0 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...&&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 643 AM PDT MON AUG 19 2013 IDZ001>004-026-027-WAZ031>038-041>044-201345- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 643 AM PDT MON AUG 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2013Every state in 2013This day in weather historyWarnings in Idaho, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472052.